Alert archive / Utah / Flash Flood Warnings in 2002

Flash Flood Warning 19, NWS Grand Junction, CO

July 27, 2002Daggett County, Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2002, 3:34 PM MDT for Daggett County, Uintah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 3:34 PM MDT (21:34 UTC)
Expired
Jul 27, 2002, 6:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Daggett County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 219 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 272134
FFWGJT
UTC009-047-280030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 PM MDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DAGGETT COUNTY IN NORTHEAST UTAH
  NORTH CENTRAL UINTAH COUNTY IN NORTHEAST UTAH

* UNTIL 630 PM MDT

* AT 333 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SECOND 
  LINE OF THUNDERSTORMS MOVING SLOWLY SOUTHEAST AT 5 MPH OVER THE 
  AREA AFFECTED BY HEAVY RAIN EARLIER THIS AFTERNOON. THESE STORMS 
  WILL CAUSE ADDITIONAL FLOODING ON ALREADY SATURATED GROUND. 

EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO 
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 4092 10958 4061 10958 4062 10913 4096 10913
1 follow-up statement
046 
RWUS32 KGJT 272355
FFSGJT
UTC009-047-280030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 PM MDT SAT JUL 27 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 630 PM MDT FOR 
EASTERN DAGGETT AND NORTH CENTRAL UINTAH COUNTIES HAS BEEN 
CANCELLED...

THE HEAVY RAIN THAT OCCURRED BETWEEN DUTCH JOHN AND THE SUMMIT ON 
U.S. HIGHWAY 191 HAS ENDED.  THE FLASH FLOODING THREAT FOR THIS AREA 
NO LONGER EXISTS. 

SOME ROCK AND MUD DEBRIS MAY EXIST...MOTORISTS SHOULD EXERCISE 
CAUTION ON HIGHWAY 191 NORTH OF THE SUMMIT.  SCATTERED SHOWERS AND 
THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING...BUT DIMINISH 
AFTER SUNSET.

$$

TGJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:05 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 27, 3:05 PM MDT, 29 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SAT JUL 27 2002

A COUPLE OF WEAK SHORTWAVES WILL BE HEADING THROUGH THE FORECAST AREA
LATE THIS AFTERNOON AND TONIGHT.  FIRST WAVE IS AIDING ANOTHER
LINE OF CONVECTION ACROSS EASTERN UTAH THIS AFTERNOON.  A FEW STORMS
DROPPING SMALL HAIL AND VERY HEAVY RAIN...WITH AN AREA ALONG THE
UINTAH/DAGGETT COUNTY LINE IN NE UTAH DROPPING A RADAR ESTIMATED 4+
INCHES OF RAIN RIGHT OVER HIGHWAY 191.  THIS WAVE WILL CONTINUE TO
MARCH EAST THROUGH THE FORECAST AREA THIS EVENING...WITH A SECOND
WAVE NOW MOVING THROUGH IDAHO EXPECTED TO MOVE IN LATE TONIGHT.  SO
EXPECT CONVECTION TO CONTINUE THROUGH MUCH OF THE NIGHT.

MODELS REMAIN CONSISTENT IN BRINGING IN MUCH DRIER CONDITIONS FOR
SUNDAY AND CONTINUING INTO THE NEW WEEK...WITH NORTHWEST FLOW
ALOFT. HOWEVER...ENOUGH MOISTURE SHOULD STILL BE AROUND TO FIRE A
FEW AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN.  HAVE WENT
WITH ISOLATED COVERAGE FOR NOW. SLOW WARMING TREND IN STORE WITH
TEMPERATURES RUNNING SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. JDC

EXTENDED (TUE-SAT)...MOSTLY DRY INITIALLY AS HIGH PRESSURE DOMINATES
THE FOUR CORNERS AREA EARLY IN THE PERIOD. SOME AFTERNOON
CONVECTION IS POSSIBLE IN THE HIGHER TERRAIN AS WEAK WAVES WILL MAKE
THEIR WAY THROUGH THE FLOW. BY MIDWEEK, HOWEVER, THE CENTER OF THE
HIGH WILL SHIFT A LITTLE EASTWARD...ALLOWING A MORE SOUTHWESTERLY
FLOW ALOFT. THE MRF CONTINUES TO SHOW GRADUAL INCREASE OF MOISTURE
FROM THE SOUTH UNDER A RELATIVELY WEAK SW MONSOON SIGNATURE. BETTER
CHANCE OF MORE WIDESPREAD THUNDERSTORM ACTIVITY BY THE END OF THE
WEEK AND THE WEEKEND.  BA

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:42 PM MDTFlash Flood WarningGJTDaggett, Uintah3 hr
Jul 27, 3:45 PM MDTFlash Flood WarningGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.